Valtrex, Dr. Lerner and GI problems

Discussion in 'Fibromyalgia Main Forum' started by SpecialK82, Sep 24, 2008.

  1. SpecialK82

    SpecialK82 New Member

    I've just started Valtrex 4 weeks ago with Dr. Lerner and am definitely having some herx-like symptoms. All my symptoms (muscle weakness, fatigue) have gotten worse just as he had said. The first two weeks were the worst, and then it eased up some.

    I have also noticed a white coating on my tongue which may be thrush. And now I am having bad GI problems - gas, bloating, pressure mainly but also with some constipation/diarrhea. I did not have any GI problems to speak of before the Valtrex.

    I called Dr. Lerner last week about the thrush and he said that he didn't think that it sounded serious and could wait until my next appt. He did not want to prescribe anything. He sounded puzzled by it as I'm not taking any antibiotics.

    I'm now thinking that the GI issues could also be yeast. If so, does anyone know if Dr. Lerner treats yeast issues?

    Has anyone else had these problems with Valtrex? I'm also taking Tagamet with it twice daily to increase the effectiveness.

    I'm sure I also could have been having some lower level yeast problems before I started since it is common with CFS and this treatment has just excerbated it. I don't know what to think.

    I'm hoping that we can come to a happy solution so that I can continue with the Valtrex!


  2. deliarose

    deliarose New Member

    a lot of the autism folks say that treating viruses (Valtrex) stirs up yeast.

    They take diflucan or other antifungals with it.

    Google Stan Kurtz or join the mb12valtrex list...
  3. znewby

    znewby Member

    Interesting that you should say that there is yeast die off on valtrex. My daughter has been on it two months now and she did have a yeast problem after starting that she never had to any extent she noticed before. I wonder if it is the drug itself that causes this or the viral die off. She says she did not have herxing and has not noticed any improvement or change one way or the other.
  4. ladybugmandy

    ladybugmandy Member

    hi kristina:)

    i do not think dr. lerner tests or treats for yeast...i think i remember reading that on the board.

    i also had worsened IBS when i began antivirals - but i had IBS before.

    some people will tell you that if you have GI problems, you should be tested for enteroviral infection (Dr. Lerner does not do this either).

    some doctors feel that if the main infection is treated, the other minor infection(s) (such as yeast?) can take care of themselves.

    sorry i could not be of more help...

  5. ladybugmandy

    ladybugmandy Member

    hi jam..hope you are doing well.

    i think i remember dr. lerner adding tagamet for that particular patient because of body weight. he calculates the amount of valtrex you need based on your weight...i think.

    take care,
  6. SpecialK82

    SpecialK82 New Member

    Thanks everyone for your replies! I appreciate getting all points of view on this subject.

    deliarose - thanks for the Stan Kurtz info, the website looks very informative

    Sue - now that you mention the IBS getting worse, it seems that I did read that on the board a few times, maybe there is a connection then. Do you take anything that helps with the IBS?

    Kelly - I'm sorry to hear that your discussion with Dr. Lerner was a bit frustrating. That's what I'm concerned about also when I bring up the yeast. Great idea about asking if he's OK with my local doctor treating it if he's not interested. I may be able to get my mainstream GP to prescibe something being that I have thrush and it's obvious to see (not like the rest of my invisible symptoms :)
    I wonder if that treatment would help my intestines as well? Regardless, I probably would need to be on something continually which will be difficult to get prescribed - I will probably have to find a third doc for on-going yeast...

    jam - Dr Lerner prescibed the tagamet for me. I take Valtrex 4 X daily and I take the tagamet on the first and third dose as a pusher. Sue is right that he is looking for it to increase the effectiveness because I'm 170 lbs and the top of the 4 grams daily dose is 175 lbs.

    I wonder how the transfer factor/Valtrex treatment stacks up against the Valtrex only? It seems to make a lot of sense to take the transfer factors - it would be nice if
    there was a study..

    Love you guys - thanks for helping to keep me sane!


  7. ladybugmandy

    ladybugmandy Member


    no i have never taken anything for my isnt too severe and i can usually handle it. i think there is medication available, though.

    maybe your GI problems are a valtrex side effect?

  8. rachelle01

    rachelle01 New Member

    I bet its yeast..for sure. I have terrible systemic yeast, and when Its the in mouth (thrush) it usually in the entire GI tract, causing your symptoms. Not sure what might be causing it, but mine is hormones...try to stay away from any sugar, carbs etc...
  9. SpecialK82

    SpecialK82 New Member

    thanks rachelle for your advice, you are probably right that it's the entire GI tract.

    jam338 - I think 3 grams a day plus the transfer factor sounds like a good dose for you. As it seems from other posts it kind of equates to 4 grams without the transfer factor in some doctors opinions.

    I also feel like I am gaining weight - I don't know if it's the Valtrex or if it's just by chance. I am eating more since I have to eat with every pill - like the 10:00 PM dose, I can't stand to eat that late, right before bed.
  10. ladybugmandy

    ladybugmandy Member

    since i stopped exercising over 2 years ago when i became sicker, i have steadily gained weight. i assume the meds made me gain even more.

    i feel like i am walking around with 2 bowling balls in my gut. i used to be so fit, too.

    when i used to work, one woman actually said "congratulations" to me and asked me when my baby was due...:-/

    if i end up getting my brain back it will be worth it, of course...but the weight does add one more thing to the already overwhelming issues we have.

    hope it gets better.

  11. SpecialK82

    SpecialK82 New Member

    Hey Sue :)

    Sorry, I have been off the boards a few days exhausted from work. Yeah, the weight gain is a little of a mystery right now. I've tried to re-dedicate myself to eating less calories today, the funny thing is that I thought I was already eating less because of the GI distress. I haven't seen weight gain as a side effect of Valtrex - but the side effects are only written for the standard dose (of 1 gram a day I beleive). Who knows the side effects at our dose??

    We definitely don't need extra weight to add to our issues! And I need to stay below my 175 lb max - so I have to figure out how to control this. Although sometimes ice cream seems to make everything better :)